REAL LIFE

The popular acne treatment that left this woman ‘vomiting blood’

“I really wanted to try it”
Facebook

After battling with her skin for years, Queensland student Stephanie Spencer was elated to learn of Roaccutane, a “miracle acne cure” drug that promised to put an end to the condition once and for all.  But just six weeks after starting her first course, she developed acute pancreatitis and was in “so much pain she couldn’t move.”

“I really wanted to try it because I had pretty bad acne for ages and the doctor said if I took this for six months then it would never come back,” the 21-year-old told Nine News.

“He said I’d have dry lips and skin and some people suffer depression and are more prone to sunburn.” 

acne treatment
(Credit: Facebook)

Inflammation of the pancreas (the large gland responsible for stabilising blood sugar levels and producing digestive enzymes) was never mentioned to her as a side effect.

It wasn’t until a routine blood test came back showing Stephanie unusually high blood sugar levels and inflammation markers, that she knew something wasn’t right. 

acne treatment

“The doctor said I was at risk of having a heart attack or a stroke and he recommended I join a gym to lose weight, even though I only weigh 60kg,” she recalled. 

Still, her dermatologist suggested she persist with the medication – failing to connect her test results with the dosage.

The next day she began feeling pain in her stomach and sought advice from a GP.

“The GP told me it was just period pain, even though I didn’t even have my period,” she said.

On her doctor’s advice, she took some Panadeine Forte which initially eased her symptoms. But it wasn’t long until things took a turn for the worse and she “started vomiting up blood.

Not knowing what to do, Stephanie rang her mother in Adelaide, who called for an ambulance. She was rushed to Ipswich Hospital where she was diagnosed with pancreatitis – a potentially fatal condition doctors directly attributed to Roaccutane. 

“They put me on a drop when I was at the hospital and I wasn’t allowed to eat for 3-4 days,” she said, adding that she was still waiting to find out whether she had suffered any long-term effects.

“If they had told me about all the side effects then I doubt I would have taken the medication.” 

A spokesperson for drug manufacturer Roche told the publication pancreatitis was listed as a possible side-effect in the Roaccutane Product Information section on its website.

“It’s extraordinarily rare, and these things are unfortunate when they happen. But all drugs are not without side effects,” added Sydney dermatologist Dr Stephen Shumack. 

According to Nine News, nearly 205,000 prescriptions for Roaccutane were issued in Australia between 2016-2017.

This article originally appeared on Women’s Health

Related stories